Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 207, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2008, 4:44 AM EDT for Oneida County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2008, 4:44 AM EDT (08:44 UTC)
- Expired
- Jul 23, 2008, 5:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:48 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 23, 2:48 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 AM EDT WED JUL 23 2008
.SYNOPSIS...
A STATIONARY FRONT EXTENDING FROM SOUTHERN NEW ENGLAND, BACK
THROUGH DELMARVA, WILL PULL EASTWARD LATER TODAY AS LOW PRESSURE
DEVELOPES ON THE FRONT. THIS WILL CAUSE COPIOUS MOISTURE TO FLOW
NORTHWARD, LEADING TO HEAVY RAIN SHOWERS AND THUNDERSTORMS. THE
HEAVIEST ACTIVITY WILL BE ALONG AND EAST OF INTERSTATE 81.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
SCATTERED CONVECTION CONTINUES THIS MORNING IN BOUYANT ATMOSPHERE.
BUF 0Z RAOB SHOWED CAPES IN EXCESS OF 1300 J/KG AND DECENT MID/UPR
LEVEL FLOW TO SUPPORT CONTINUED ACTIVITY.
A FEW CELLS HAVE APPROACHED SEVERE LIMITS, WITH GOOD LEAN AND
ELEVATED CORES. HOWEVER STORMS HAVE STRUGGLED TO HOLD TOGETHER
LONG, AND MOST HAVE BEEN LOW TOPPED. WITHOUT APPRECIABLE CHANGE TO
THE ATMOSPHERE, EXPECT ISOLATED TO SCATTERED CONVECTION THROUGH
THE MORNING HOURS.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AREA OF HEAVY PRECIP/CONVECTION MOVING OUT OF SOUTHERN PA WILL
TRACK INTO THE WYOMING VALLEY, POCONOS, AND CATSKILLS THIS
MORNING. THIS WILL PROVIDE THE FIRST GOOD SHOT OF PRECIP TO THIS
AREA, PRIMING IT FOR POTENTIAL PROBLEMS DOWN THE ROAD.
WE THINK THE GREATEST CONCERN WILL BE FROM LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS, AS GREAT LAKES TROF GOES NEGATIVE TILT
AND PERSISTENT UL JET POSITION GENERATES ADDED LIFT TO NY/PA IN
FAVORED RIGHT-REAR QUADRANT. PWATS CLIMB FROM 1.00-1.10 CURRENTLY
TO 1.25-1.50 BY 0Z THURSDAY.
NEGATIVE TILTING OF TROF WILL GENERATE DEEP SOUTHERLY FLOW.
POSITION OF JET/FRONT SUGGESTS THE MOST PERSISTENT HEAVY PRECIP
WILL BE EAST OF I-81. THIS LINES UP WELL WITH THE EXPECTED
OROGRAPHIC LIFT AS SOUTHERLY FLOW CLIMBS THE TERRAIN OF THE
POCONOS AND CATSKILLS.
TRENDED TOWARD HPC QPF GUIDANCE, WHICH LOOKS REASONABLE (3 TO 4
INCHES BASIN AVERAGE FAR EAST) GIVEN SETUP. NAM 9-10 INCH BULLSEYE
JUST EAST OF FA IS CONCERNING, BUT LOOKS UNRELIABLE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
BASICALLY NO CHANGE IN THINKING FROM PREVIOUS EXTENDED
PACKAGE...WITH FAIRLY GOOD MODEL AGREEMENT STILL IN TACT THIS
PERIOD.
UPPER-LEVEL TROUGHINESS OVER THE WEEKEND SHOULD SLOWLY RELAX EARLY
NEXT WEEK. ALMOST DAILY CHANCES FOR SHOWERS/THUNDERSTORMS
EXPECTED...ESPECIALLY SATURDAY WITH A FRONTAL PASSAGE ANTICIPATED.
CONVECTION SHOULD BE MORE DIURNALLY DRIVEN THE REST OF THE PERIOD
WITH COLD POOL ALOFT NEARBY.
NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH ABOUT MONDAY
(UPPER 70S TO NEAR 80)...SHOULD GRADUALLY WARM THEREAFTER.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO IFR RESTRICTIONS IN PATCHY FOG/SCATTERED SHOWERS EXPECTED
THIS MORNING. MORE WIDESPREAD SHOWERS THIS AFTERNOON INTO THE
EVENING...WITH LOCALLY HEAVY RAINFALL...WILL BRING ADDITIONAL
RESTRICTIONS.
WINDS SHOULD BE FAIRLY LIGHT THIS PERIOD...AVERAGING AROUND 5 KT
FROM THE SOUTH MUCH OF THE TIME.
OUTLOOK...
THU THROUGH SUN...FOG POSSIBLE EACH MORNING...WITH POTENTIAL IFR
RESTRICTIONS...OTHERWISE MAINLY VFR. BRIEF RESTRICTIONS POSSIBLE IN
SCATTERED SHOWERS/THUNDERSTORMS FOR THE AFTERNOON AND EARLY
EVENING HOURS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 11 AM EDT THIS MORNING THROUGH THURSDAY
EVENING FOR PAZ040-044-047-048-072.
NY...FLOOD WATCH FROM 11 AM EDT THIS MORNING THROUGH THURSDAY
EVENING FOR NYZ046-057-062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JMA/MLJ
AVIATION...MLJHazardous weather outlook, Jul 23, 3:01 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 AM EDT WED JUL 23 2008 NYZ015>017-022>025-240715- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- 301 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ046-057-062-PAZ040-044-047-048-072-240715- OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 301 AM EDT WED JUL 23 2008 ...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT TOTALS TO THE NATIONAL WEATHER SERVICE. NYZ009-018-036-037-044-045-055-056-PAZ038-039-043-240715- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- 301 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN AND THUNDERSTORMS WILL INCREASE IN ACTIVITY LATER THIS MORNING, AND CONTINUE OFF AND ON THROUGH MIDDAY THURSDAY. RAINFALL OF 1 TO 2 INCHES IS EXPECTED BY THURSDAY. WIDESPREAD FLOODING IS NOT ANTICIPATED. HOWEVER ISOLATED AREAS COULD EXPERIENCE MINOR FLOODING IN HEAVY DOWNPOURS...ESPECIALLY URBANIZED AREAS AND NEAR STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT TOTALS TO THE NATIONAL WEATHER SERVICE. PADAVONA
In the hours before
Special weather statement, Jul 22, 11:31 PM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1131 PM EDT TUE JUL 22 2008 NYZ045-056-230415- BROOME NY-CHENANGO NY- 1131 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORM MOVING THROUGH EASTERN BROOME AND SOUTHERN CHENANGO COUNTIES... * AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR SANITARIA SPRINGS...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HARPURSVILLE AT 1145 PM EDT... COVENTRY AND NINEVEH AT 1150 PM EDT... AFTON AND SOUTH OXFORD AT MIDNIGHT EDT... BAINBRIDGE AT 1210 AM EDT... GUILFORD AT 1215 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
Special weather statement, Jul 23, 12:03 AM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1203 AM EDT WED JUL 23 2008 NYZ045-046-057-230500- CHENANGO NY-DELAWARE NY-OTSEGO NY- 1203 AM EDT WED JUL 23 2008 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN CHENANGO...WESTERN OTSEGO...AND FAR NORTHERN DELAWARE COUNTIES... * AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS TO AROUND 40 MPH...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORWICH TO MT UPTON TO GUILFORD TO BAINBRIDGE...AND MOVING NORTHEAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SOUTH PLYMOUTH AND HOLMESVILLE AT 1210 AM EDT... NORTH NORWICH AND SOUTH NEW BERLIN AT 1220 AM EDT... ROCKDALE AND MT UPTON AT 1225 AM EDT... GILBERTSVILLE AT 1230 AM EDT... SIDNEY AT 1235 AM EDT... MORRIS AT 1245 AM EDT... YOUNGS AT 1250 AM EDT... UNADILLA AND NEW BERLIN AT 1255 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
Special weather statement, Jul 23, 1:19 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 119 AM EDT WED JUL 23 2008 NYZ046-230545- OTSEGO NY- 119 AM EDT WED JUL 23 2008 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN OTSEGO COUNTY... * AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPRINGFIELD TO CHERRY VALLEY TO MIDDLEFIELD TO BOWERSTOWN TO MILFORD...AND MOVING NORTHEAST AT 30 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SCHENEVUS AND ELK CREEK AT 125 AM EDT... WORCESTER AND WESTFORD AT 130 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:47 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Yates | 46 min |
| Jul 23, 2:56 AM EDT | Flood Watch | BGM | Broome, Chenango, Delaware, Madison, Oneida, Otsego and 1 more | 33 hr |
| Jul 23, 3:36 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 39 min |
| Jul 23, 4:01 AM EDT | Tornado Warning | BGM | Onondaga | 29 min |
| Jul 23, 5:26 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 53 min |
| Jul 23, 5:34 AM EDT | Severe Thunderstorm Warning | BGM | Oneida | 41 min |
| Jul 23, 1:17 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 93 min |
| Jul 23, 2:26 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Otsego | 3 hr |
| Jul 23, 2:34 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 6 hr |
| Jul 23, 2:52 PM EDT | Flash Flood Warning | BGM | Delaware, Sullivan | 6 hr |
| Jul 23, 3:20 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| Jul 23, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 30 min |
| Jul 23, 3:56 PM EDT | River Flood Warning | BGM | Delaware, Sullivan | 12 hr |
| Jul 23, 4:10 PM EDT | Flash Flood Warning | BGM | Delaware, Otsego | 5 hr |
| Jul 23, 4:12 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| Jul 23, 11:30 AM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 6 hr |
| Jul 23, 1:12 PM EDT | Areal Flood Advisory | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 6 hr |
| Jul 23, 1:47 PM EDT | Flash Flood Warning | BGM | Susquehanna | 3 hr |
| Jul 23, 2:13 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 5 hr |
| Jul 23, 6:21 PM EDT | Areal Flood Advisory | BGM | Pike | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.